Heavy Snow, Hemphill
- When
- February 4, 6:00 AM CST to 12:00 PM CST
- Where
- Hemphill forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
A low pressure system in the upper atmosphere tracked east out of Arizona and New Mexico and across the Oklahoma and Texas panhandles during the morning hours. and four to five and a half inches of snow at Lipscomb in Lipscomb county.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A low pressure system in the upper atmosphere tracked east out of Arizona and New Mexico and across the Oklahoma and Texas panhandles during the morning hours. Heavy snow fell across the extreme eastern Texas panhandle producing four inches of snow at Mobeetie in Wheeler county...four inches of snow at Canadian in Hemphill county...and four to five and a half inches of snow at Lipscomb in Lipscomb county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 4, 5:02 AM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 502 AM CST WED FEB 4 2004 .UPDATE... HAVE ADDED GRAY AND WHEELER COUNTIES TO THE WSW. CALLS TO LOCAL LAW ENFORCEMENT OFFICIALS HAVE REVEALED 1 TO 2 INCHES OF SNOW ACCUMULATION ALREADY IN THESE COUNTIES. && .PREV DISCUSSION... SNOW HAS INCREASED OVER THE EASTERN THIRD OF THE FORECAST AREA EARLY THIS MORNING IN ASSOCIATION WITH A JET STREAK AND WEAK DISTURBANCE. LARGE UPPER LOW SLOWLY MOVING EAST FROM THE 4 CORNERS REGION WILL BE THE WEATHER STORY TODAY. MID LEVEL DRYING HAS INVADED THE WESTERN TWO THIRDS OF THE PANHANDLES AHEAD OF UPPER LOW. SOME ISOLATED SNOW SHOWERS HAVE DEVELOPED ACROSS EASTERN NEW MEXICO...BUT DO NOT THINK THAT THEY WILL AMOUNT TO MUCH AS DRYING CONTINUES THROUGH THE DAY. WILL GO AHEAD AND CANCEL THE WSW FOR CIMARRON AND TEXAS COUNTIES...BUT WILL CONTINUE THE WINTER WEATHER ADVISORY FOR BEAVER...OCHILTREE...LIPSCOMB...ROBERTS AND HEMPHILL COUNTIES FOR 2 TO 4 INCH AMOUNTS. TUCUMCARI PROFILER SHOWING INCREASING WESTERLY WINDS AT 700 MB...SO WOULD EXPECT THE SNOW IN THE EASTERN ZONES TO BE SHORT LIVED. COLD UPPER TROUGH SLOWLY PUSHES ACROSS THE SOUTHERN ROCKIES AND SOUTHERN HIGH PLAINS THROUGH THURSDAY NIGHT BEFORE MOVING OFF TO THE EAST. SO WILL HOLD ONTO THE 20 PERCENT POPS. NEXT UPPER LEVEL SHORT WAVE TROUGH SWINGS SOUTHEAST THROUGH THE ROCKIES AND APPROACHES THE PANHANDLES SATURDAY NIGHT. THIS ONE ALSO LOOKS LIKE IT WILL BE TOO FAR NORTH TO BRING MUCH IN THE WAY OF PRECIPITATION TO THE AREA... BUT WILL LEAVE THE SLIGHT CHANCE POPS FOR THE POSSIBILITY THAT IT MAY MOVE A LITTLE FURTHER SOUTH. TEMPERATURES SHOULD STAY BELOW NORMAL THROUGH THE 7 DAY PERIOD AS FLOW ALOFT BECOMES INCREASINGLY NORTHERLY. THANKS FOR THE COORDINATION DDC AND OUN. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...WINTER WX ADZY TDY TX ZONES 004-005-009-010-014-015. OK...WINTER WX ADZY TDY OK ZONE 003. && 13/15
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CST WED FEB 4 2004 OKZ001>003-TXZ001>020-041915- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CST WED FEB 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A WINTER WEATHER ADVISORY IS IN EFFECT FOR BEAVER COUNTY IN THE OKLAHOMA PANHANDLE AND MOST OF THE EASTERN TEXAS PANHANDLE TODAY. SNOWFALL ACCUMULATIONS BETWEEN TWO AND FOUR INCHES ARE EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388449, 5388450, 5388451.